Jump to content


Hospital Where I am to Deliver- 17 Babies Given OD of Heparin!

  • Please log in to reply
23 replies to this topic

#1 Martha

  • VIP Member
  • 3,906 posts

    Posted 09 July 2008 - 12:00 PM

    This is freaking me out! It would be a little different if it was 1 baby that was given 100 times the amount of heparin, but 17?!

    One of the babies has died, but they are unsure if it was related to the heparin OD.

    Newborn dies; not known if drug had role : Corpus Christi Local | Caller-Times |

    Infant seriously ill before blood thinner error
    By Jaime Powell (Contact)
    Originally published 03:54 a.m., July 9, 2008
    Updated 03:54 a.m., July 9, 2008

    One newborn is dead after a Christus Spohn Hospital South pharmacy error that led to as many as 17 babies getting as much as 100 times the recommended dosage of the blood thinner heparin.

    It's still unclear what role, if any, the heparin played in the infant's death, because the child already was seriously ill and being cared for in the neonatal intensive care unit before dying Tuesday morning, said Dr. Richard Davis, chief medical officer for Christus Spohn Health System.

    Heparin routinely is used in the hospital's neonatal intensive care unit to flush intravenous lines and prevent blood clots from forming. The dosing error was discovered by nurses Sunday night, during routine blood work, hospital spokeswoman Sherri Carr-Deer said.

    "With babies, that is usually a heel stick and the nurses noticed that the blood was not clotting," Carr-Deer said.

    They discontinued the drug's use immediately and gave newborns who needed it medications to counter its effects.

    One infant remains in critical condition in the unit, and was in that condition for several days before the heparin dosages, Davis said. Three infants have been discharged and 12 are stable and remain in intensive care. Officials said an autopsy on the deceased infant will be conducted but did not say when that would occur.

    A preliminary investigation indicates that the error happened during a process Thursday in which pharmacy personnel mixed the heparin with other solutions, including saline.

    There was a double-verification process in place in which the pharmacy technician prepared the medication and the pharmacist signed off on it.

    The heparin first was administered in the neonatal intensive care unit Friday. It's unclear how many of the children were dosed, because there were syringes from a different drug batch in medical cabinets in the unit, Davis said.

    "Our pharmacies have very specific processes to follow in the preparation of medications," said Bruce Holstien, president and CEO of Christus Spohn Health System. "Obviously in this case something went terribly wrong."

    The hospital's immediate actions included a review of policies and procedures with pharmacy staff and the implementation of a third layer in the drug verification process, meant as a stopgap measure to prevent similar incidents, Holstien said.

    Two members of the hospital's pharmacy staff have taken voluntary leave, pending an investigation that could take as long as two weeks, Holstien said, adding state and federal agencies including the Texas Department of Health Services and the U.S. Food and Drug Administration have been notified.

    Emily Palmer, a spokeswoman with the Texas Department of Health Services, said the agency is aware of the situation, but said she could not disclose whether there is a complaint or investigation because of confidentiality rules.

    "We license hospitals and within that licensing there are a number of things we can do," she said. "We can make visits, we can make recommendations, we can make requirements and there can be penalties. This is speaking in general about hospital licensing."

    The incidents also have been reported to the Joint Commission on Accreditation of Healthcare Organizations, an independent, nonprofit agency that accredits and certifies more than 15,000 hospitals in the U.S. including those in the Spohn system, Holstien said.

    During the past 18 months, there have been roughly 250 medical errors nationwide involving heparin and children a year or younger, according to U.S. Pharmacopeia, the public standards-setting authority for all prescription and over-the-counter medicines, dietary supplements and other health-care products manufactured and sold in the United States.

    In September 2006, three infants died in an Indianapolis neonatal intensive care unit after receiving a 1,000-fold overdose of heparin. And in November 2007, the infant twins of actor Dennis Quaid and his wife, Kimberly, were the victims of a nearly identical mistake, an overdose of heparin at Los Angeles' Cedars-Sinai Medical Center, where the pharmacy dispensed the wrong dose to the nursing station, according to reports from the Associated Press.

    In December 2007, Baxter Healthcare Corp., the drug's maker, introduced a new drug safety initiative that includes labeling with a 20 percent larger font size, a different color combination, and a red cautionary tear-off label.

    On vials of the drugs meant for adults, the label now warns that it should not be given to infants.

    Davis said labeling likely had nothing to do with the Spohn incident because the pharmacy mixed the drug batch itself.

    #2 chibi411

    • Jr. Member
    • 234 posts

      Posted 09 July 2008 - 12:12 PM

      seriously, when are they gonna learn. we went through a whole s*** load of stuff at cedars when it happened there. that was national news. ughhh

      hopefully now all hospitals will review P&P so it doesn't happen again. really, like 3 major newsworthy incidents in less then 5 years?

      #3 Kelly C

      Kelly C
      • Sr. Member
      • 2,051 posts

        Posted 09 July 2008 - 12:13 PM

        Wholly crap! That would scare me too.
        Kerrington Danielle was born 6/23/09 12:31 pm 7lbs 14oz.


        #4 jajajaja

        • VIP Member
        • 9,794 posts

          Posted 09 July 2008 - 12:16 PM

          At least when things come to attention like this, it all gets tightened up and people become more careful when treating the patients.

          Very scary though! Those poor babies!
          Happily married since 2008

          #5 Nrvsbride

          • Sr. Member
          • 5,248 posts

            Posted 09 July 2008 - 12:17 PM

            Yikes Martha that is so scary! Omg I hope all those babies are okay. Umm this is not acceptable someone needs to be held accountable and remedy this situation immediately!

            #6 stacey


              VIP Member

            • VIP Member
            • 4,853 posts

              Posted 09 July 2008 - 12:24 PM

              That is really scary. But..... in a way I think that it is better for you. Now the hospital staff is VERY aware of the problem and are most likely taking all steps possible to not have any more errors in the labor and delivery department.
              Stacey & Ely 10.14.2008

              #7 Martha

              • VIP Member
              • 3,906 posts

                Posted 09 July 2008 - 12:39 PM

                I talked to my mom about it earlier (she is a nurse) and she said that the nurses are always supposed to be aware of what they are administering. Just because the pharamcist give it to them to give to the patient, they should always question something that doesn't look right.

                I can't believe one baby has died....breaks my heart!

                We will see what happens in the next 4 month.

                #8 EricaG

                • Sr. Member
                • 1,915 posts

                  Posted 09 July 2008 - 01:24 PM

                  That is sooooo sad. On a positive note, it is very unlikely this will ever happen again at this hospital again, especially in the coming months. They probably have 5 or 6 people watching and checking all that kind of stuff right now. I think the possibility of this happening to your baby is very low now.

                  Still, this is unacceptable and should not have happened!!!! My heart goes out to all those babies and their families, including the baby that past away. How sad!
                  My wedding review of the Grand Palladium Palace, Punta Cana, Dominican Republic

                  Our Professional Wedding and TTD Pictures by Photo Souvenirhttp:...

                  #9 LisaG

                  • VIP Member
                  • 7,839 posts

                    Posted 09 July 2008 - 01:25 PM

                    Oh Martha - that's so scacy! Those poor parents and babies. When are people going to learn. Argh! Well I guess you can look on the bright side and know the hospital will be more aware of what they're doing for the next couple of months. But still - so scary!

                    #10 Hartyt509

                    • Sr. Member
                    • 2,262 posts

                      Posted 09 July 2008 - 01:25 PM

                      They'll tighten right up just you watch. Your little one will be fine and won't need it anyway x

                      0 user(s) are reading this topic

                      0 members, 0 guests, 0 anonymous users